Texas, 2003

Flash Flooding and Hail in Texas, June 13, 2003

June 13, 2003 · NWS MAF · 20 events in 11 counties and zones

Severe thunderstorms were widespread across the Permian Basin on the 13th. Numerous storms resulted in large hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms were widespread across the Permian Basin on the 13th. Numerous storms resulted in large hail and damaging thunderstorm winds. Flash flooding also resulted. A pair of supercell thunderstorms trained across northern Midland County. The second of these storms produced golfball hail over a large swath of the city of Midland. Other supercell thunderstorms resulted in hail up to the size of golfballs across southeast Midland County and Pecos County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 1:11 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 13, 1:11 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI JUN 13 2003

A SEVERE WEATHER EVENT IS TAKING SHAPE ACROSS PARTS OF WEST TEXAS
THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWS A BOUNDARY EXTENDING FROM
THE SOUTHEAST PLAINS OF NEW MEXICO TO THE WESTERN LOW ROLLING
PLAINS. A SHORTWAVE CURRENTLY TRACKING ACROSS NORTHERN
MEXICO/SOUTHERN NEW MEXICO WILL MOVE EAST INTO THE AREA LATE THIS
AFTERNOON AND EVENING. TEMPERATURES ARE WARMING INTO THE 80S WITH
DEWPOINTS IN THE 60S...YIELDING CAPE VALUES ABOVE 4000 J/KG ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. CONVECTION HAS
ALREADY FIRED ALONG THE BOUNDARY FROM JUST EAST OF MIDLAND TO NEAR
COLORADO CITY...AND MORE IS EXPECTED TO DEVELOP THROUGH THE
AFTERNOON AND EVENING. WILL PLACE THE HIGHEST PROBABILITIES FOR RAIN
ACROSS THE NORTHEAST ZONES...TAPERING OFF TO A SLIGHT CHANCE IN THE
TRANS PECOS REGION. AREAS IN THE MOUNTAINS CURRENTLY HAVE DEWPOINTS
IN THE 20S...AND EXPECT GENERALLY DRY WEATHER FROM THE DAVIS AND
GUADALUPE MOUNTAINS AND POINTS WEST TONIGHT.

THE SHORTWAVE TROUGH WILL SLOWLY TRANSLATE TO EAST TEXAS BY SATURDAY
AFTERNOON. THE UPPER FLOW WILL BECOME MORE NORTHWESTERLY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE WEEKEND. SHORTWAVES
EMBEDDED WITHIN THIS FLOW MAY HELP SPARK SCATTERED THUNDERSTORMS
ACROSS THE REGION SATURDAY AND SATURDAY NIGHT. BOTH THE ETA AND GFS
DEPICT A CONVECTIVE COMPLEX BECOMING ORGANIZED NEAR THE FRONTAL
BOUNDARY SATURDAY NIGHT. FOR NOW WE WILL GO FOR A CHANCE OF
THUNDERSTORMS MAINLY EAST OF THE TRANS PECOS...WITH SLIGHT CHANCES
ELSEWHERE...BUT POPS MAY NEED TO BE BUMPED UP BY LATER SHIFTS.

THE UPPER FLOW WILL TRANSITION TO A MORE NORTHERLY DIRECTION NEXT
WEEK IN BETWEEN THE UPPER RIDGE IN THE WEST AND THE UPPER TROUGH
NEAR THE ARKLATEX REGION. THINK THE BEST CHANCES OF THUNDERSTORMS
MONDAY AND TUESDAY WILL BE OVER THE WESTERN PART OF THE AREA AS
CONVECTION MAY FIRE ALONG THE HIGHER TERRAIN AND PROPOGATE
SOUTH/SOUTHEAST TOWARDS THE SOUTHEAST NEW MEXICO PLAINS AND THE
TRANS PECOS. WEDNESDAY AND THURSDAY ARE A BIT MORE HAZY AS THE GFS
SHOWS THE UPPER RIDGE STRENGHTENING OVER THE FOUR CORNERS AREA WHILE
CUTTING OFF A LOW OVER THE EASTERN PACIFIC. THE EUROPEAN MODEL/S
OPINION IS TO BREAK DOWN THE RIDGE WEDNESDAY AND BRING THE UPPER
TROUGH EAST TOWARDS ARIZONA AND UTAH THURSDAY. WILL GO WITH
PERSISTENCE FOR NOW AND MAINTAIN ISOLATED THUNDERSTORMS IN THE
MOUNTAINS NEAR THE THETA-E RIDGE WEDNESDAY AND THURSDAY...WHILE
KEEPING THE PLAINS DRY.

PRELIMINARY NUMBERS:

MAF 69 90 67 91 / 40 30 40 20
CNM 67 94 65 95 / 10 10 30 20
MRF 59 91 60 89 / 00 10 20 20
FST 70 94 69 94 / 30 20 30 20

.MAF...
TX...NONE.
NM...NONE.

CL
Hazardous weather outlook, Jun 13, 9:46 AM CST, 3 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A GAIL TO COLORADO CITY LINE. THESE THUNDERSTORMS
MAY PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS MAY BE REQUESTED THIS AFTERNOON AND AGAIN SATURDAY AFTERNOON.

PLATT

In the hours before

Special weather statement, Jun 13, 11:10 AM CST, 2 hours 15 minutes before
TXZ045>048-050>053-060>063-069-070-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT FRI JUN 13 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 700 PM CDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SEMINOLE...SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 13, 11:10 AM CST, 2 hours 15 minutes before
TXZ045>048-050>053-060>063-069-070-132300-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT FRI JUN 13 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 600 PM CDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SEMINOLE...SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Flash Flood, Glasscock

When
June 13, 1:25 PM CST to 2:20 PM CST
Where
Glasscock County, 5 mi SW of St Lawrence
Reported by
TRAINED SPOTTER
Coordinates
30.883, -102.283

Flash flooding resulted in high water covering several rural roadways in southwest Glasscock County. Farm to Market Road 1357 was impassable.

Flash Flood, Mitchell

When
June 13, 1:30 PM CST to 2:00 PM CST
Where
Mitchell County, 14 mi S of Colorado City
Reported by
TRAINED SPOTTER
Coordinates
31.083, -102.383

Flash flooding resulted in high water flowing over County Road 337.

Flash Flood, Midland

When
June 13, 1:45 PM CST to 2:20 PM CST
Where
Midland County, 26 mi ESE of Midland Arpt
Reported by
GENERAL PUBLIC
Coordinates
32.733, -101.950

Over three feet of water was reported flowing over the intersection of Farm to Market Roads 1357 and 1379 as a result of flash flooding.

Hail, Midland

When
June 13, 1:45 PM CST
Where
Midland County, 26 mi ESE of Midland Arpt
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -102.650

Reported at the intersection of Farm to Market Roads 1357 and 1379.

Hail, Glasscock

When
June 13, 2:00 PM CST to 2:15 PM CST
Where
Glasscock County, Garden City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.317, -102.550

Hail, Upton

When
June 13, 2:12 PM CST to 2:19 PM CST
Where
Upton County, Midkiff
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Hail, Howard

When
June 13, 2:15 PM CST
Where
Howard County, 1 mi S of Big Spring
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -102.367

Thunderstorm Wind, Howard

When
June 13, 2:25 PM CST to 2:30 PM CST
Where
Howard County, Big Spring
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Ham radio spotters reported that severe thunderstorm winds blew down power lines and blew the roof off of a metal storage building on the northeast side of Big Spring.

Hail, Reagan

When
June 13, 3:15 PM CST
Where
Reagan County, 11 mi NNW of Stiles
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
31.133, -102.350

Reported on Farm to Market Road 1357.

Hail, Midland

When
June 13, 3:15 PM CST to 3:20 PM CST
Where
Midland County, 9 mi NE of Midland
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Reported on County Road 1133.

Hail, Dawson

When
June 13, 3:25 PM CST
Where
Dawson County, 8 mi NE of Lamesa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.783, -101.783

Reported at the intersection of Highway 87 and Farm to Market Road 2411.

Hail, Midland

When
June 13, 3:29 PM CST to 4:00 PM CST
Where
Midland County, Midland
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
31.550, -101.650

Numerous reports of large hail ranging in size from quarters to golfballs were received from the north and east sides of the city of Midland. The swath of hail generally stretched east and southeast from the Wal-Mart store at Midland Drive and Loop 250 in Midland to Greenwood. No reports of significant damage were received, however, minor damage to vehicles and roofs likely occurred.

Thunderstorm Wind, Reagan

When
June 13, 4:30 PM CST
Where
Reagan County, 10 mi NW of Texon
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.867, -101.500

Reported on Farm to Market Road 1558 just east of the Upton/Reagan County line.

Hail, Dawson

When
June 13, 5:30 PM CST
Where
Dawson County, Lamesa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.233, -101.467

Reported on the north side of the city.

Thunderstorm Wind, Crane

When
June 13, 6:10 PM CST to 6:30 PM CST
Where
Crane County, 18 mi S of Crane
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
32.100, -101.967

Severe thunderstorm winds at the Rio Pecos Power Plant resulted in damage to Power Unit #5.

Hail, Pecos

When
June 13, 6:31 PM CST
Where
Pecos County, Girvin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.250, -101.467

Thunderstorm Wind, Pecos

When
June 13, 6:50 PM CST
Where
Pecos County, Bakersfield
Measured
52 kt (60 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
31.633, -101.850

Hail, Pecos

When
June 13, 7:05 PM CST
Where
Pecos County, 5 mi W of Bakersfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.317, -101.817

Reported on Interstate 10.

Hail, Gaines

When
June 13, 7:17 PM CST to 7:19 PM CST
Where
Gaines County, Seminole
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -102.083

Thunderstorm Wind, Andrews

When
June 13, 9:46 PM CST
Where
Andrews County, Andrews
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.817, -101.850

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362780, 5362779, 5362778, 5363742, 5363743, 5363787, 5363744, 5363745, 5363741, 5363788, 5362769, 5362768, 5362770, 5362771, 5362774, 5362772, 5362773, 5362777, 5362775, 5362776.